Maine, 2023

Winter Storm and Winter Weather in Maine, March 14 to 15, 2023

March 14 to 15, 2023 · NWS CAR · 11 events in 11 counties and zones

Rapidly intensifying low pressure tracked across the Gulf of Maine through the 14th. Snow developed during the afternoon of the 14th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracked across the Gulf of Maine through the 14th. Snow developed during the afternoon of the 14th. A band of very heavy snow lifted across Downeast areas during the late afternoon into the evening. This band of snow significantly impacted the evening commute leading to very hazardous driving conditions. Snowfall rates of 2 to 3 inches per hour were common with the band...with an isolated report of up to 4 inches in an hour. Increasing winds also accompanied the band of heavy snow. Winds were sustained at 15 to 25 mph with gusts of generally 40 to 50 mph. However...some gusts in excess of 60 mph occurred along the Downeast coast. Offshore gusts of 60 to 70 mph occurred across the Gulf Of Maine. The very heavy snow and strong winds produced near blizzard conditions for several hours. The hazardous driving conditions led to many accidents...with other vehicles sliding off roads. A jack-knifed tractor trailer near Etna closed portions of I-95 northbound for several hours during the evening. Warning criteria conditions occurred during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 14, 11:31 AM EST, 29 minutes earlier.

Area forecast discussion, Mar 14, 11:31 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1231 PM EDT Tue Mar 14 2023

.SYNOPSIS...
Low pressure will track to the southwest Gulf of Maine while
intensifying today. The low will remain in the Gulf of Maine
Wednesday then back east into the Atlantic Thursday while high
pressure builds in. Low pressure will approach on Friday then
dissipate over the area Saturday with high pressure returning.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
No changes to any headlines. Intensifying low pressure will
lift to the southwest Gulf of Maine through the afternoon. Snow
will expand northward across the region through the afternoon,
with the heaviest snows across Downeast areas. The snow could
possibly mix with rain at times along the immediate Downeast
coast. Snow accumulations through the afternoon will range from
2 to 4 inches Downeast, tapering to less than an inch across
northern Aroostook county. Winds will also increase through the
afternoon, supporting blowing snow across central and Downeast
portions of the forecast area. High temperatures will range from
the mid to upper 30s north, with lower to mid 30s Downeast.
Have updated to adjust for current conditions, mostly
temperatures.

Previous Discussion...
A vigorous upper low will slide into the Mid-Atlantic region
today as divergence and dynamic lift northeast of this low
carves out an intensifying low pressure system in the Western
Gulf of Maine. A band of snow with rapidly increasing winds will
push north of this low into the Downeast region this morning
then continue into the north as it weakens later this afternoon.
Well stacked low pressure from surface up through 500 mb will
mean winds close to being aligned from surface to aloft which
will enhance orographic effects. This means enhanced snowfall
over the highland and Katahdin region while snow is limited in
downslope areas like Northeastern Aroostook County. The NAM is
showing more of a snow hole over Northeastern Aroostook County
from downsloping off of the New Brunswick Mt. Carleton Highlands
than the GFS. The GFS just plows a snow band north across the
area with less of a downsloping effect. The NAM generally does
better with orographic effects with less smoothing than the GFS
so will continue to diminish amounts to the northeast. A dry
intrusion wrapping around and coming in from the east overnight
will likely cause snow to taper off Downeast this evening as
strong NE winds continue. A winter storm warning remains in
effect Downeast and in Southern Penobscot with advisories over
the central part of the area and now also over the north. Near
blizzard conditions are possible for a few hours through early
afternoon in southern areas as the band lifts through with snow
diminishing in the dry intrusion later today. Intermittent
periods of snow and wind will continue tonight with the band
over the north diminishing and some additional light to moderate
bands possible Downeast.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The low pressure system over the Gulf of Maine will progress
eastward on Wednesday. 00Z guidance has sped up the exiting of
the system, through snow will continue to fall in the morning.
Accumulations are expected to be fairly light throughout the
day. Thought the winds will diminish some over the night, a
second LLJ should circulate around the back end of the system,
causing N winds to increase Wednesday afternoon to make for a
breezy day. In addition, the fresh snow could continue to
produce patchy blowing snow. By Wednesday night, the system
should completely exit from the area, pulling out the rest of
the moisture and snow. Cold air behind the system should drop
temps into the 20s for the night.

By Thursday, a weak ridge will set up over the area which will
decrease winds and increase temps into the upper 30s. By
Thursday night, the ridge will continue to build over the area
and decrease clouds. Temps will be in the 20s across the region.
&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next low pressure system centered over the Great Lakes will
approach the state. Models still have some disagreement with
the track of the low, however, there is agreement with the warm
air sector moving over the region Friday and Friday night, which
most likely will divide the region in half with rain in the
south and snow in the north. Right now the precip shield looks
to be quick moving, keeping QPF values relatively low. Following
this low, northerly flow brings cooler temperatures and snow
showers for the first part of next week, which would be a more
seasonable pattern.
&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Across northern areas, VFR through early afternoon
then lowering to MVFR levels late with developing snow.
MVFR/IFR, occasional LIFR, tonight with snow and blowing snow.
Across Downeast areas, MVFR/IFR lowering to IFR/LIFR with
occasional VLIFR today with snow and blowing snow. Snow possibly
mixed with rain along the Downeast coast. IFR/LIFR tonight with
snow and blowing snow. Northeast winds 10 to 20 knots with
gusts up to 25 knots, increasing to 15 to 25 knots with gusts up
to 35 knots today. Gusts up to 40 to 45 knots along the
Downeast coast. Northeast winds 15 to 25 knots with gusts up to
around 35 knots, becoming north/northeast 10 to 20 knots with
gusts up to 30 to 35 knots tonight. Northeast/east low level
wind shear this afternoon through early tonight Downeast.

SHORT TERM: Wed...MVFR/IFR with possible LIFR conditions
expected in snow. Gusty NE wind with gusts up to 40 kt
possible.

Wed night...Possible MVFR early in lingering snow showers,
improving to VFR late. Gusty NE wind, diminishing late and
becoming N.

Thu and Thu night...VFR. Light winds.

Fri night and Sat...VFR deteriorating to MVFR from south to
north. -RASN becoming mostly RA on Saturday. SE winds 10 kts
Friday becoming light and variable on Sat.
&&

.MARINE...
NEAR TERM: A Storm Warning remains in effect for much of the
waters, with the exception of the intra-coastal waters, today
into tonight. A Gale Warning remains in effect for the
intra-coastal waters today through tonight, though a few wind
gusts could approach storm force levels this afternoon.
Rain/snow today, then rain tonight.

SHORT TERM: Winds remain gale force through Thursday,
eventually diminishing below small craft by late Friday. Heavy
seas tomorrow night and Weds, 12 to 14 feet. Seas 8 to 10 feet
Thursday gradually subsiding.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 4 PM this afternoon to 8 AM EDT
     Wednesday for MEZ001>004.
     Winter Weather Advisory until 8 AM EDT Wednesday for MEZ005-
     006-010-011-031-032.
     Winter Storm Warning until 8 AM EDT Wednesday for MEZ015>017-
     029-030.
MARINE...Storm Warning until 1 AM EDT Wednesday for ANZ050-051.
     Gale Warning until 8 PM EDT Wednesday for ANZ052.

&&

Near Term...Norcross/Bloomer
Short Term...LaFlash
Long Term...LaFlash
Aviation...Norcross/LaFlash
Marine...Norcross/LaFlash
Hazardous weather outlook, Mar 14, 1:56 AM EST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
256 AM EDT Tue Mar 14 2023

MEZ005-006-010-011-031-032-150700-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Piscataquis-Northern Washington-
256 AM EDT Tue Mar 14 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-150700-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
256 AM EDT Tue Mar 14 2023

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-150700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
256 AM EDT Tue Mar 14 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-150700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
256 AM EDT Tue Mar 14 2023

...STORM WARNING IN EFFECT FROM NOON TODAY TO 1 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-150700-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
256 AM EDT Tue Mar 14 2023

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Southern Penobscot

When
March 14, 12:00 PM EST to March 15, 2:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches. The majority of this snow occurred with a snow band which moved across the region during the time of the evening commute. Snowfall rates with this band ranged from 2 to 4 inches per hour. The snow band was accompanied by 40 to 50 mph wind gusts. The winds and snow rates produced near blizzard conditions for several hours...including during the evening commute which was significantly impacted. Numerous accidents occurred...with many vehicles also sliding off roads.

Winter Storm, Interior Hancock

When
March 14, 12:00 PM EST to March 15, 2:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. The majority of this snow occurred with a snow band which moved across the region during the time of the evening commute. Snowfall rates with this band ranged from 2 to 4 inches per hour. The snow band was accompanied by 40 to 50 mph wind gusts. The winds and snow rates produced near blizzard conditions for several hours...including during the evening commute which was significantly impacted. Numerous accidents occurred...with many vehicles also sliding off roads.

Winter Storm, Central Washington

When
March 14, 12:00 PM EST to March 15, 2:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. The majority of this snow occurred with a snow band which moved across the region during the time of the evening commute. Snowfall rates with this band ranged from 2 to 4 inches per hour. The snow band was accompanied by 40 to 50 mph wind gusts. The winds and snow rates produced near blizzard conditions for several hours...including during the evening commute which was significantly impacted. Numerous accidents occurred...with many vehicles also sliding off roads.

Winter Storm, Coastal Hancock

When
March 14, 12:00 PM EST to March 15, 2:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 7 inches. The majority of this snow occurred with a snow band which moved across the region during the time of the evening commute. Snowfall rates with this band ranged from 2 to 4 inches per hour. The snow band was accompanied by 50 to 60 mph wind gusts. The winds and snow rates produced near blizzard conditions for several hours...including during the evening commute which was significantly impacted. Numerous accidents occurred...with many vehicles also sliding off roads.

Winter Storm, Coastal Washington

When
March 14, 12:00 PM EST to March 15, 2:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. The majority of this snow occurred with a snow band which moved across the region during the time of the evening commute. Snowfall rates with this band ranged from 2 to 4 inches per hour. The snow band was accompanied by 50 to 60 mph wind gusts. The winds and snow rates produced near blizzard conditions for several hours...including during the evening commute which was significantly impacted. Numerous accidents occurred...with many vehicles also sliding off roads.

Winter Weather, Southern Piscataquis

When
March 14, 12:00 PM EST to 9:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 6 inches. The snow was accompanied by 30 to 40 mph wind gusts.

Winter Weather, Central Penobscot

When
March 14, 12:00 PM EST to 9:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches. The snow was accompanied by 30 to 40 mph wind gusts.

Winter Weather, Northern Washington

When
March 14, 12:00 PM EST to 9:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches. The snow was accompanied by 30 to 40 mph wind gusts.

Winter Weather, Central Piscataquis

When
March 14, 12:00 PM EST to 9:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches. The snow was accompanied by 30 to 40 mph wind gusts.

Winter Weather, Northern Penobscot

When
March 14, 12:00 PM EST to 9:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches. The snow was accompanied by 30 to 40 mph wind gusts.

Winter Weather, Southeast Aroostook

When
March 14, 12:00 PM EST to 9:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches. The snow was accompanied by 30 to 40 mph wind gusts.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084647, 1084648, 1084649, 1084650, 1084651, 1084652, 1084653, 1084654, 1084655, 1084656, 1084657.